Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 64, NWS Las Vegas, NV

September 2, 1997Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 1997, 7:15 PM PDT for Nye County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1997, 7:15 PM PDT (02:15 UTC)
Expired
Sep 2, 1997, 9:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1997-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1997-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 030217
FFWLAS
NVC023-030415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
715 PM PDT TUE SEP 2 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 915 PM PDT FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN CENTRAL NEVADA

  ...SOUTHERN NYE COUNTY INCLUDING THE CITY OF PAHRUMP...

AT 715 PM LAS VEGAS DOPPLER RADAR SHOWED AN AREA OF STRONG
THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUING TO REDEVLOP ACROSS
EXTREME SOUTHERN NYE COUNTY NEAR THE CITY OF PAHRUMP.  

THE STRONGEST STORM WAS 6 MILES SOUTH OF PAHRUMP. LAS VEGAS DOPPLER
RADAR SHOWED RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WITH THIS
STORM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLASH FLOOD
DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOOD\S.

MATUSIEWICZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:07 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 2, 2:07 PM PDT, 5 hours 8 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 PM PDT TUE SEP 2 1997

RADAR AND STLT BOTH INDICATE MOST OF FCST AREA CONVECTION-FREE WITH
EXCEPTION OF ERN SLOPES OF SIERRA NEVADA.  SEVERAL FACTORS LIKELY
INHIBITING T-STORM DEVELOPMENT THIS AFTERNOON.  TEMPS AT 21Z STILL
ONLY IN LOWER 80S OVER SRN NV WHICH IS STILL WELL BELOW CONVECTIVE
TEMPS.  RAINFALL FROM LAST NIGHT ALSO LIKELY STABILIZED LOWER
LAYERS TO SOME DEGREE AND CAPPING INVERSION AT 6OO MB ALSO A
FACTOR.  WITH ALL THAT SAID...WILL TRIM PRECIP CHANCE A CATEGORY OR
TWO FOR TONIGHT INTO ISOLD OR SCT.  ALL MDLS SHOW LITTLE CHG FOR
THE NEXT FEW DAYS WITH FCST AREA REMAINING UNDER A MOIST SOUTHEAST
FLOW WITH UNSTBL CONDS CONTINUING WITH FCST LI VALUES IN THE 0 TO
-2 CATEGORY.  THEREFORE...WILL CONTINUE BROAD-BRUSH APPROACH WITH
SCT POPS FOR MOST AREAS THROUGH THU.  LONGER RANGE MDLS CONTINUE TO
BRING TROUGH ALONG WEST COAST OVER THE WEEKEND WHICH SHOULD BRING A
DRIER SOUTHWEST FLOW THEREBY CUTTING OFF T-STORMS CHANCES.
LAS 2332. KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:03 PM PDTSevere Thunderstorm WarningVEFClark57 min
Sep 2, 6:02 PM PDTSevere Thunderstorm WarningVEFClark58 min
Sep 2, 6:07 PM PDTSevere Thunderstorm WarningVEFNye68 min
Sep 2, 9:16 PM PDTFlash Flood WarningVEFNye119 min
Sep 3, 7:01 AM PDTFlash Flood WarningVEFClark59 min
Sep 3, 7:01 AM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 3, 8:14 AM PDTFlash Flood WarningVEFClark2 hr
Sep 3, 8:52 AM PDTFlash Flood WarningVEFLincoln3 hr
Sep 3, 12:10 PM PDTFlash Flood WarningVEFClark, Nye2 hr
Sep 3, 1:52 PM PDTFlash Flood WarningVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.